Q: I am responsible with my opioid medication, why do I need Narcan?

A: That is a great question.  Narcan/Naloxone is the antidote medication given if an overdose of an opioid medication is suspected.  Overdose symptoms include extreme drowsiness, decreased level of consciousness and slowed shallow breathing.  Accidental overdose can happen to anyone.  There are many factors that contribute to accidental overdose.   One that many people overlook is if your body is weakened because of an illness. This can literally happen to anyone.  Receiving Narcan does not mean that we do not trust you to take the medication responsibly, it is just another safety measure that is taken.  Governor Ducey recently passed a bill encouraging Narcan be prescribed to patients receiving opioids with the intent of having it more available within our community.  You may not ever need it, but perhaps one day it could save the life of your neighbor, friend or family member .  Always remember, if Narcan is initiated 911 must be called even if the symptoms of overdose appear to be reversed. Thank you so much for your question.